Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS Newport/Morehead City, NC

May 16, 2022Beaufort County, Craven County, Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 16, 2022, 8:46 PM EDT for Beaufort County, Craven County, Pamlico County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2022, 8:46 PM EDT (00:46 UTC)
Expired
May 16, 2022, 9:30 PM EDT
In force
44 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beaufort County, NC, Craven County, NC, Pamlico County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:16 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

771 
WUUS52 KMHX 170046
SVRMHX
NCC013-049-137-170130-
/O.NEW.KMHX.SV.W.0039.220517T0046Z-220517T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
846 PM EDT Mon May 16 2022

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Central Craven County in eastern North Carolina...
  South central Beaufort County in eastern North Carolina...
  Pamlico County in eastern North Carolina...

* Until 930 PM EDT.

* At 846 PM EDT, a severe thunderstorm was located over Fairfield
  Harbour, or near James City, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  New Bern, Havelock, James City, Cayton, Florence, Janeiro,
  Grantsboro, Royal, Riverdale, Olympia, Whortonsville, Croatan,
  Maribel, Nc Pamlico, Merritt, Neuse Forest, Cherry Branch Ferry
  Terminal, Fairfield Harbour, Minnesott Beach Ferry and Coastal
  Carolina Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3506 7710 3530 7697 3527 7639 3492 7674
      3485 7688
TIME...MOT...LOC 0046Z 298DEG 20KT 3507 7695 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RTE
1 follow-up statement
751 
WWUS52 KMHX 170120
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
920 PM EDT Mon May 16 2022

NCC013-049-137-170130-
/O.EXP.KMHX.SV.W.0039.000000T0000Z-220517T0130Z/
Craven NC-Beaufort NC-Pamlico NC-
920 PM EDT Mon May 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CRAVEN...SOUTH CENTRAL
BEAUFORT AND PAMLICO COUNTIES WILL EXPIRE AT 930 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
eastern North Carolina.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Newport.

LAT...LON 3506 7710 3530 7697 3527 7639 3492 7674
      3485 7688
TIME...MOT...LOC 0120Z 298DEG 20KT 3498 7675 

$$

RTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 8:03 PM EDT, 43 minutes earlier.

Area forecast discussion, May 16, 8:03 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
803 PM EDT Mon May 16 2022

.SYNOPSIS...
A cold front moves through tonight with some scattered showers
and storms ahead of it. High pressure returns for mid to late
week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 750 PM Mon...Cold front itself is now situated between
Greensboro and Raleigh but primary convective activity continues
primarily over eastern NC with a combination of both the pre-
frontal trough and boundary interactions. Overall pre-storm
environment has become somewhat more hostile with much of the
area being worked over by prior convection. SPC mesoanalysis
suggests the entire region is under SBCIN of at least -50 J/kg,
but preliminary 00Z MHX sounding data suggests these estimates
are too high and there are likely pockets of low to no CIN to
support a few isolated storms capable of damaging wind gusts and
hail up to quarter sized for the next couple of hours. Threat
will end from west to east after sunset as the main cold front
crosses the region.

Prev disc...Line of thunderstorms associated with a prefrontal
trough continues to push across the northern half of the FA
along and north of the Pamlico River. A few additional rounds of
showers and storms remain possible across the northern half
through the aftn ahead of the main cold front that is expected
to push through this evening. The initial line of storms likely
used up much of the sfc based instability, though some elevated
instability may remain across the region. With little shear
around, severe risk with these storms remain primarily
associated with gusty downbursts. Across the southern half of
the FA, sea breeze managed to fire off a few iso showers and
storms, but no severe reports. Advancing cold front will begin
to merge with the prefrontal trough this evening, providing a
broad line of showers and tstorms across the FA, moving eastward
and offshore by around midnight. Main svr risk with these
storms remain gusty downbursts, but will wane with loss of
daytime heating. Behind the front, clearing skies with dewpoints
dropping to the mid 50s and low temps in the upper 50s to low
60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 400 PM Mon...High pressure over the TN River Valley
builds in behind the aforementioned frontal passage. Clear skies
prevail with NW winds in the morning becoming more Wrly by the
aftn. Despite a drop in low level thicknesses values, Wrly flow
will likely provide weak downslope flow across the Piedmont
region, resulting in compressional heating and aftn temps
reaching the mid 80s inland and mid 70s across the coast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 415 AM Mon... Weak ridging builds in across the Eastern
Seaboard Wed before departing off to the east. Warm front lifts
N'wards across the fcst area Wed night into Thu bringing our
next chance for shower and tstm activity to ENC. Ridging returns
on Friday and Saturday with the hottest temperatures of the
year forecast before a cold front approaches from the west to
round out the weekend.

Tue night and Wed...Westerly flow aloft brings in some drier
air to the region. At the surface, ridging builds in across the
Eastern Seaboard into Wed. Hi temps in the upper 70s to mid 80s
with Lows in the 60s to upper 50s.

Wed night into Thu... Upper level shortwave tracks E'wards across
the Mid-Atlantic on Thu while at the surface a warm front lifts
N'wards across the Carolinas Wed night reaching the NC/VA border by
Thu morning and lifting well north of the area by late Thu night.
Southerly flow at the surface will once again bring moisture N'wards
across the CWA and with the frontal boundary providing modest lift
across the region as it tracks N, scattered shower and thunderstorm
activity will be possible Wed night into Thu. Latest forecast
guidance suggests best chances to see rain and thunderstorm activity
Wed night and Thu would be across our northern areas, though cannot
rule out a shower or storm Thu afternoon across the entire CWA. For
now kept SChc to Chc PoPs across the CWA Wed night and Thu and will
fine tune chances as we get closer to Thu. Hi's Wed and Thu
reach the upper 80s to low 90s across much of the CWA with Low's
in the mid to upper 60s each night.

Fri through the weekend... Ridging builds back into the Eastern
Seaboard by Friday as the previously mentioned warm front exits the
Mid-Atlantic Thu night. Onshore flow will return to the area once
again with fair wx and mostly sunny skies forecast across ENC. These
benign conditions will also be accompanied by a warming trend
late this week into this weekend resulting in the hottest
temperatures of the year. Guidance currently suggests Hi's in
the mid to upper 90's are not out of the realm of possibility
this weekend especially across the Coastal Plain. By Sun the
next potential frontal boundary begins to approach from the
west.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /Through Tuesday tonight/...
As of 800 PM Mon...Periodic showers and thunderstorms, some
strong at times, will be the primary aviation hazard in the near
term for all terminals through 02-04z with the primary hazard
being strong winds of 40+ kt and some potential hail. Storms
will shift south and east as cold front between GSO and RDU
advances eastward, with all convection coming to an end by
04-05z. Outside of this convection, predominantly VFR conditions
are expected with winds staying just elevated enough to preclude
fog development although with clearing skies cannot rule out
some patchy development in well sheltered freshly saturated
locales.

VFR prevails Tuesday with high pressure building into the area.
Northwest winds back westerly in the afternoon.

LONG TERM /Tuesday night through Saturday/...
As of 1235 PM Mon...Primarily VFR conditions are expected to
prevail through much of this week as guidance is forecasting
little if any precipitation across eastern NC through Sat.

&&

.MARINE...
SHORT TERM /through Tuesday/...
As of 420 PM Mon...Showers and thunderstorms across the
northern rivers and sounds will continue to push to the coast,
reaching the northern and central waters early evening. Some
gustier winds possible in stronger storms. SCA remains in effect
for the coastal waters and sounds with SW flow ramping up ahead
of the advancing cold front. Expect some more sct showers and
storms as this front pushes over the waters tonight and into
early Tuesday morning. Behind the front, winds turn NWrly and
diminish to 10-15 kts. High pressure then begins to build across
the region with winds becoming more light and variable during
the aftn. Could see a few 6 ft seas across the central waters
overnight, but return to 2-3 ft by Tue aftn.

LONG TERM /Tuesday through Thursday/...
As of 415 AM Mon... 10-15 knot N'rly winds Tue morning will
veer to a southerly direction by Tue night as weak high
pressure ridging tracks E'wards along the northern OBX. Winds
return to a N'rly direction Wed morning before onshore flow
finally takes over Wed night as a warm front lifts N'wards.
Onshore winds increase on Thu in the wake of this N'ward lifting
front as the pressure gradient tightens across the region with
seas persisting at about 2-4 ft throughout the period.

&&

.TIDES/COASTAL FLOODING...
As of 430 PM Mon...ENC is entering a high astronomical tide
cycle assoc with the full moon this coming Monday. King Tides in
combination with sely trade swells will bring elevated water
levels across coastal areas through Tuesday with water levels up
to 1-2 ft above ground near the water front during times of
high tide. A Coastal Flood Advisory has been issued for coastal
zones from the Northern OBX south to Coastal Onslow County.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
     Coastal Flood Advisory until 8 PM EDT Tuesday for NCZ195-196-
     199-203>205.
MARINE...Small Craft Advisory until 10 PM EDT this evening for AMZ131-
     135-150-152-158-230-231.
     Small Craft Advisory until 2 AM EDT Tuesday for AMZ154-156.

&&

SYNOPSIS...MHX
NEAR TERM...MS/ML
SHORT TERM...ML
LONG TERM...RCF
AVIATION...MS/RCF
MARINE...ML/RCF
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, May 16, 6:10 AM EDT, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
610 AM EDT Mon May 16 2022

NCZ203-171015-
Northern Outer Banks-
610 AM EDT Mon May 16 2022

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-171015-
Hatteras Island-
610 AM EDT Mon May 16 2022

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-171015-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
610 AM EDT Mon May 16 2022

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-171015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
610 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

A couple strong to marginally severe thunderstorms are possible this
evening, mainly north of Highway 264. The main threat will be large
hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 16, 6:38 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
638 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             ERNUL                   35.25N 77.06W
05/16/2022  E1.00 INCH       CRAVEN             NC   PUBLIC

            PUBLIC REPORTED QUARTER SIZED HAIL IN THE
            ERNUL AREA. ALSO REPORTED MEDIUM SIZED TREE
            LIMBS DOWN.

&&

MS
Special weather statement, May 16, 6:43 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
643 PM EDT Mon May 16 2022

NCZ080-081-094-193-194-196-162315-
Beaufort NC-Mainland Hyde NC-Northern Craven NC-East Carteret NC-
Pamlico NC-Southern Craven NC-
643 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of central Craven, west
central Hyde, southeastern Beaufort, northeastern Carteret and
Pamlico Counties through 715 PM EDT...

At 643 PM EDT, Doppler radar was tracking a strong thunderstorm over
Olympia, or 7 miles north of James City, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Bern, Pamlico Beach, Lowland, Florence, Edward, Grantsboro,
Royal, Bonnerton, Bayview, Olympia, Whortonsville, South Creek,
Maribel, Nc Pamlico, Merritt, Fairfield Harbour, Aurora Ferry
Terminal, Bayview Ferry Terminal, Coastal Carolina Regional Airport
and Bayboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
eastern North Carolina.

&&

LAT...LON 3509 7709 3545 7680 3543 7642 3497 7652
TIME...MOT...LOC 2243Z 279DEG 27KT 3517 7698

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RTE
Special weather statement, May 16, 6:48 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
648 PM EDT Mon May 16 2022

NCZ045>047-080-081-162345-
Mainland Dare NC-Washington NC-Beaufort NC-Mainland Hyde NC-
Tyrrell NC-
648 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of southeastern
Washington, Hyde, Dare, northeastern Beaufort and Tyrrell Counties
through 745 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm near
Killkenny, or 29 miles southeast of Plymouth, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stumpy Point, Belhaven, Sladesville, Killkenny, Manns Harbor, Ponzer,
Swindell Fork, Scranton, Gull Rock, Alligator, Gum Neck, Kilkenny,
Fairfield, Mashoes, Manteo, Pungo, New Holland, East Lake, Nebraska
and Rose Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
eastern North Carolina.

&&

LAT...LON 3528 7617 3556 7672 3586 7641 3604 7580
      3554 7559
TIME...MOT...LOC 2248Z 267DEG 31KT 3569 7627

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RTE
Special weather statement, May 16, 7:17 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
717 PM EDT Mon May 16 2022

NCZ044-079-091-092-193-170015-
Greene NC-Jones NC-Lenoir NC-Northern Craven NC-Pitt NC-
717 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of north central Jones,
Greene, Lenoir, northwestern Craven and southwestern Pitt Counties
through 815 PM EDT...

At 717 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goldsboro, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Farmville, La Grange,
Grifton, Phillips Crossroads, Snow Hill, Bell Arthur, Fort Barnwell,
Dawson, Graingers, Institute, Jason, Maury, Ormondsville, Roundtree,
Wyse Fork and Lizzie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
eastern North Carolina.

&&

LAT...LON 3534 7782 3538 7780 3540 7780 3543 7783
      3557 7782 3559 7780 3561 7726 3505 7737
      3519 7783
TIME...MOT...LOC 2317Z 277DEG 30KT 3537 7789

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RTE
Special weather statement, May 16, 7:54 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
754 PM EDT Mon May 16 2022

NCZ205-170030-
Hatteras Island NC-
754 PM EDT Mon May 16 2022

...Strong thunderstorms will impact portions of east central Dare
County through 830 PM EDT...

At 753 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wanchese to near Rodanthe to 8 miles northwest
of Avon. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salvo, Waves, Rodanthe and Hatteras Island Fishing Pier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
eastern North Carolina.

&&

LAT...LON 3580 7545 3539 7546 3539 7569 3546 7570
      3546 7573 3560 7564 3579 7572 3579 7554
      3578 7554 3579 7553
TIME...MOT...LOC 2353Z 266DEG 33KT 3583 7564 3561 7554 3545 7561

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Martin
Local storm report, May 16, 8:42 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
842 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TORNADO          2 SE NEW BERN           35.10N 77.05W
05/16/2022                   CRAVEN             NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A TORNADO NEAR EXIT
            416 (PEMBROOKE ROAD) ON HIGHWAY 55 IN NEW
            BERN. REPORTED POWER FLASHES AND DEBRIS IN
            THE AIR.

&&

MS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:12 PM EDTSevere Thunderstorm WarningMHXCraven, Jones48 min
May 16, 8:28 PM EDTTornado WarningMHXCraven, Jones, Pamlico19 min
May 16, 8:32 PM EDTSpecial Marine WarningMHX58 min
May 16, 9:19 PM EDTSpecial Weather StatementMHXCarteret, Craven, Duplin, Jones, Onslow, Pamlico56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.